Alert archive / Virginia / Wind Advisories in 2023
Wind Advisory 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Nov 20, 2023, 4:00 AM EST for 5 counties in Virginia; Greenbrier County, Mercer County, Summers County, West Virginia; Ashe County, Watauga County, North Carolina. It took effect at Nov 20, 2023, 10:00 PM EST. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2023, 4:00 AM EST (09:00 UTC)
- In effect from
- Nov 20, 2023, 10:00 PM EST
- Expired
- Nov 21, 2023, 4:48 PM EST
- In force
- 19 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2342 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825 WWUS71 KRNK 200900 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 400 AM EST Mon Nov 20 2023 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-201700- /O.NEW.KRNK.WI.Y.0015.231121T0300Z-231121T2300Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 400 AM EST Mon Nov 20 2023 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST TUESDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Tazewell, Smyth, Bland, Wythe and Grayson Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...From 10 PM this evening to 6 PM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
6 follow-up statements
849 WWUS71 KRNK 201748 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1248 PM EST Mon Nov 20 2023 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-210200- /O.CON.KRNK.WI.Y.0015.231121T0300Z-231121T2300Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 1248 PM EST Mon Nov 20 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST TUESDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Tazewell, Smyth, Bland, Wythe and Grayson Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...From 10 PM this evening to 6 PM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
164 WWUS71 KRNK 210002 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 702 PM EST Mon Nov 20 2023 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-211100- /O.CON.KRNK.WI.Y.0015.231121T0300Z-231121T2300Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 702 PM EST Mon Nov 20 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST TUESDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Tazewell, Smyth, Bland, Wythe and Grayson Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...From 10 PM this evening to 6 PM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
686 WWUS71 KRNK 210816 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 316 AM EST Tue Nov 21 2023 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-212300- /O.CON.KRNK.WI.Y.0015.000000T0000Z-231121T2300Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 316 AM EST Tue Nov 21 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Tazewell, Smyth, Bland, Wythe and Grayson Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...Until 6 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
706 WWUS71 KRNK 211312 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 812 AM EST Tue Nov 21 2023 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-212115- /O.CON.KRNK.WI.Y.0015.000000T0000Z-231121T2300Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 812 AM EST Tue Nov 21 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Tazewell, Smyth, Bland, Wythe and Grayson Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...Until 6 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
233 WWUS71 KRNK 211934 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 234 PM EST Tue Nov 21 2023 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-212300- /O.CON.KRNK.WI.Y.0015.000000T0000Z-231121T2300Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 234 PM EST Tue Nov 21 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Tazewell, Smyth, Bland, Wythe and Grayson Counties. In West Virginia, Mercer, Summers and Western Greenbrier Counties. * WHEN...Until 6 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
495 WWUS71 KRNK 212148 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 448 PM EST Tue Nov 21 2023 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-508-212300- /O.CAN.KRNK.WI.Y.0015.000000T0000Z-231121T2300Z/ Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-Mercer-Summers- Western Greenbrier- Including the cities of West Jefferson, Boone, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Bluefield, Flat Top, Hinton, Hix, Quinwood, Duo, and Rainelle 448 PM EST Tue Nov 21 2023 ...WIND ADVISORY IS CANCELLED... The gusty winds from earlier today have subsided and should remain below criteria through this evening. Thus, the Wind Advisory is being cancelled. $$ PW
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 20, 2:58 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Nov 20, 2:58 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
258 AM EST Mon Nov 20 2023
.SYNOPSIS...
High pressure will set up on the east side of the Appalachians
today through Tuesday as a large low pressure in the Plains will
tracks into New England Tuesday night, bringing a prolonged,
widespread rainfall to our region. High pressure, along with dry
weather is on tap for Thanksgiving. Daytime temperature this week
will be below normal.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM EST Monday...
Key Messages:
- Wind Advisory for western side of the Appalachians starting this
evening
- Bulk of rain starts between 10PM and 4AM
Surface high pressure over Ontario was in a favorable position to
strengthen the Cold Air Damming developing down the east slopes of
the Appalachians today. The strong wedge remains entrenched into
Tuesday. Clouds fill in today with cloud heights lowering by
tonight. Fine tuning arrival time of the the precipitation. Short
range guidance holds most of the precipitation until after 03Z/10PM.
Large area of upper difluence reaches the eastern United States with
a strong southern stream upper jet tonight. Due to the 40 to 70 kt
low level jet the intense isentropic lift arrives in the Tennessee
Valley and Mid Atlantic states by midnight. Winds turn to the
southeast by this afternoon which supports downslope
acceleration and strong wind gusts from Western Greenbrier
County through Bluefield and western Watauga County as the low
level jet wind speeds rise.
Once clouds spread into the region, any temperature change will be
minor, mainly driven by evaporative cooling and with minimal diurnal
influence. Stayed close to a GLAMP/NBM blends which keeps low
temperatures tonight above freezing, except for isolated spots
at the higher elevations of the Blue Ridge near Montebello and
in Bath County.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 220 AM EST Monday...
Key Messages:
1. Rain arrives on Tuesday and could be heavy at times.
2. Gusty winds over far southwest Virginia and southeast West
Virginia.
Widespread rain overspreads the area by dawn on Tuesday and rainfall
will persist through much of the day and into Tuesday night,
followed by the passage of a cold front early Wednesday that will
bring a northwest wind shift and an end to organized rainfall from
west to east. There is very high probability that most of the lower
Mid-Atlantic will receive at least an inch of rain with this storm,
with the vicinity of the Blue Ridge receiving 2 inches or higher.
Antecedent conditions are very dry and the rain will be beneficial
for the ongoing drought. Flooding is not expected at this time due
to the dry conditions.
Strong pressure gradient and a very strong southeast jet will result
in downsloping winds across far southwest Virginia and southeast
West Virginia, which produce gusty winds through Tuesday afternoon.
East/southeast winds could gust into the 40mph at times. Winds will
begin to taper by Tuesday afternoon. A Wind Advisory has been issued
to cover the expected gusty winds.
Some upslope rain showers will continue for the ridges in southeast
West Virginia through Wednesday night, then tapering off.
With cool air wedging south combining with continuous rainfall,
daytime highs will be on the cool side. Highs likely only in the low
to mid 40s for the mountains. Upper 40s and lower 50s east of the
mountains. Temperatures warmer Wednesday and especially Thursday
with widespread 50s and a few lower 60s.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 240 AM EST Monday...
Key Message:
1. High uncertainty still remains in the extended
By Friday and beyond, the spread in guidance leads to quite a bit
uncertainty in the forecast. Ensembles give a hint at the
possibility of a low developing over the southeast. This would give
another round of rain to the region for the weekend. Kept a slight
chance of rain for the weekend to account for the uncertainty.
Another front will also bring a chance for mountain showers Sunday
and into Monday. Widespread precipitation through the long term
period does not look likely at this time.
Temperatures near to slightly below normal for the extended forecast
period.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 1235 AM EST Monday...
VFR conditions are expected for the valid TAF forecast period.
Additionally, smoke may settle in some of the valleys northwest
of KLYH. There may also be an elevated layer of smoke close to
the LYH airport. Mid and high clouds will fill in from the west
today and ceilings will continue to lower tonight.
MVFR clouds were spreading north out of the western Carolinas
early this morning. Do not have these clouds reaching KBCB or
KDAN, but will continue to monitor.
Light northeast wind will turn to the southeast today. Winds
speeds increase from the southeast tonight. After midnight LLWS
will cover part of western North Carolina and southwest
Virginia. Wind gusts at KBLF will be close to 25 knots by the
06Z/1AM end of the TAF forecast period.
Above average confidence for visibility and wind.
Average confidence for ceiling.
Extended Aviation Discussion...
A storm system arrives late tonight for the mountains and
Tuesday for the foothills and piedmont. Rain and MVFR or lower
ceilings are expected by Tuesday morning and will continue into
Wednesday. Southeast winds ahead of this system could gust 30+
knots at BLF late Mon night into Tuesday morning.
MVFR upslope clouds in the mountains are forecast for Thursday,
otherwise dry and colder weather, along with VFR conditions.
A few MVFR showers are possible Friday into Saturday. Models
were showing significantly different forecasts for the end of
the week.
&&
.FIRE WEATHER...
As of 650 PM EST Sunday...
Humidity will rebound to the mid 60s to around 90 percent
overnight. Winds will remain light tonight into Monday.
Smoke will remain near the Matts Creek fire and Sauratown
Mountain fire tonight into Monday.
Burn bans or burn restrictions are in effect for many
counties. Consult your local Forest Service or Department of
Forestry for these guidelines.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 10 PM this evening to 6 PM EST Tuesday for
VAZ007-009-015.
NC...Wind Advisory from 10 PM this evening to 6 PM EST Tuesday for
NCZ001-018.
WV...Wind Advisory from 10 PM this evening to 6 PM EST Tuesday for
WVZ042-043-508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...AMS/KK
FIRE WEATHER...KK/WPHazardous weather outlook, Nov 19, 9:03 PM EST, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 903 PM EST Sun Nov 19 2023 NCZ001-018-VAZ007-009-015-WVZ042-043-508-210215- Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Western Greenbrier- 903 PM EST Sun Nov 19 2023 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong, gusty winds are possible late Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058- 059-WVZ044-507-210215- Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland- Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Monroe- Eastern Greenbrier- 903 PM EST Sun Nov 19 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated heavy rainfall is also possible Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Virginia, 2023Wind Advisories in West Virginia, 2023Wind Advisories in North Carolina, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.